Iowa, 2021Flash Flood in Iowa, August 25, 2021
August 25, 2021 · NWS DVN · 1 event in 1 county or zone
Heavy rain fell the morning of August 25th, resulting in some flash flooding in Iowa County. Several inches of rain fell in a few hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain fell the morning of August 25th, resulting in some flash flooding in Iowa County. Several inches of rain fell in a few hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 25, 5:16 AM CST, 1 hour 36 minutes earlier.
Area forecast discussion, Aug 25, 5:16 AM CST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
616 AM CDT Wed Aug 25 2021
...AVIATION UPDATE...
.SYNOPSIS...
Issued at 315 AM CDT Wed Aug 25 2021
Showers and storms have lingered across far northeast Missouri
early this morning north of an outflow boundary draped across
northern Missouri. Showers and thunderstorms are also blossoming
across western and central Iowa ahead of an impulse moving from
eastern Nebraska into western Iowa. At 230 AM, temperatures were
in the upper 60s to lower 70s. Dewpoints ranged from 64 degrees at
Freeport to 66 in the Quad Cities to the lower 70 across far
southeast Iowa and northeast Missouri.
&&
.SHORT TERM...(Today and Tonight)
ISSUED AT 315 AM CDT Wed Aug 25 2021
A lower confidence forecast again across the area early this
morning. A weak disturbance will move across the area early this
morning as evident on satellite. The best chances through sunrise
will be across far southern Iowa, northern Missouri and adjacent
sections of Illinois. Convection is expected to lose intensity as
the convergence along the low level jet weakens this morning. Will
need to monitor precipitation rates across northern Missouri
where rain has lingered overnight for the potential for flashing
flooding.
Models depict the area on the northern extent of 500 mb ridge with
the jet stream just to our north and several weak disturbances
moving through the flow today ahead of another shortwave
that will move across the area tonight. Thus linger lower pops
across the area this afternoon into this evening with the better
lift overspreading eastern Iowa after 3 UTC before moving into
northwest Illinois prior to 12 UTC, Models depict the better
moisture transport vectors well to our west overnight with only weak
convergence in our area however abundant moisture is still in place
across the region and will continue the threat for heavy rainfall.
This were will also be the potential for severe storms with some
CAPE building across the region around 1000 to 2000 J/KG with around
20 knots of deep layer shear. For these reasons, SPC has the the
area north of Interstate 80 in a marginal risk of severe storms for
later today.
Given the forecast, high temperatures for today may need to be
lowered further if precipitation and clouds linger into the early
afternoon. High temperatures were lowered by a couple of degrees
from the previous forecast. The current forecast is for high
temperatures north of Highway 30 in the upper 80s with lower 90s
south. Adjusted dewpoints upward from model blends for today given
yesterdays trends and used GFS lamps guidance during the afternoon.
This does result in afternoon heat indices around 100 for a couple
of hours during the late afternoon. Did not issuance a heat advisory
for the area for this reason.
.LONG TERM...(Thursday through Tuesday)
ISSUED AT 315 AM CDT Wed Aug 25 2021
Thursday-Friday
The area looks to reside in the favorable "ring of fire" pattern
for convective activity on the northern periphery of the
subtropical ridge /heat dome/ and on the southern periphery
of the stronger mid/upper level winds attendant to the main belt
of westerlies. This will potentially feature gusty, heavy rain
storm clusters and corridors of likely to categorical PoPs, though
placement is difficult to pin down at this range.
Potential for parts of the area, especially south of I-80, to see
PM heat indices into heat advisory criteria of 100 to near 105
degrees Thursday and Friday, but limited confidence exists on
temperatures given convective debris/outflow boundary potential.
Saturday-Saturday night
The storm track looks to shift north in strengthening southerly
flow ahead of a digging trough in the Intermountain West. This
should lead to reduced rain chances during this period, and
burgeoning heat/humidity once again with the potential for heat
index readings to reach advisory criteria.
Sunday-Tuesday
A pattern shift still looks on track for late in the weekend,
as a shortwave ejects across the Upper Midwest. This will send
a cold front through the region bringing relief from the heat
with cooler and drier conditions by early in the week. Good
forcing for ascent and moisture look to be favorable for
widespread thunderstorm chances. Shear also looks pretty decent,
and so will have to monitor for strong to severe storms pending
the frontal timing and favorable thermodynamics. Some signal
exists for a return of unsettled weather toward the middle of
next week.
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday Morning)
ISSUED AT 610 AM CDT Wed Aug 25 2021
Thunderstorms are moving into eastern Iowa with storms currently
impacting KCID. Ceilings are forecast to remain VFR but period of
MVFR visibilities are possible in showers and storms. Showers and
storms may impact also KMLI and KBRL through 15 UTC. Storms will
slowly dissipate this morning. Scattered showers and storm are
possible through the day but timing and placement are difficult to
time.
Added prob30 for KCID, KDBQ, and KMLI for late in the period as
another storm system approaches the area. The better chances late
in the period will remain northwest of KBRL.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
SYNOPSIS...Cousins
SHORT TERM...Cousins
LONG TERM...MM
AVIATION...Cousins
Hazardous weather outlook, Aug 25, 2:48 AM CST, 4 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
348 AM CDT Wed Aug 25 2021
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-260900-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
348 AM CDT Wed Aug 25 2021
This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.
.DAY ONE...TODAY AND TONIGHT
Several rounds of thunderstorms are possible through tonight.
Periods of heavy rain are possible. There is also a marginal or
level one risk of severe thunderstorms. The primary threats are
damaging winds and hail.
Depending on cloud and storm coverage today, heat indices near 100
are possible this afternoon south of Interstate 80.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
Thunderstorms are forecast at times through weekend. There is a
low risk for severe thunderstorms Thursday, with the primary threat
being damaging winds. Beyond then, it remains too early to determine
the risk for severe weather.
Afternoon heat index readings around 100 to 105 are possible for
portions of the outlook area Thursday through Saturday, if enough
sunshine occurs.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated today or tonight.
DC/MM
In the hours before
Special weather statement, Aug 25, 2:53 AM CST, 3 hours 59 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
353 AM CDT Wed Aug 25 2021
IAZ087-250930-
Jefferson IA-
353 AM CDT Wed Aug 25 2021
...Strong thunderstorms will impact portions of northern Jefferson
County through 430 AM CDT...
At 352 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Pleasant Plain to near Libertyville.
Movement was east at 25 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Fairfield, Maharishi Vedic City, Pleasant Plain, Brookville,
Fairfield Municipal Airport, Mac Coon Access, Salina, Perlee, East
Pleasant Plain, Germanville, Beckwith and Jefferson County
Fairgrounds.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4116 9172 4100 9172 4101 9215 4116 9197
TIME...MOT...LOC 0852Z 267DEG 22KT 4115 9191 4100 9205
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
McClureLocal storm report, Aug 25, 5:02 AM CST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
602 AM CDT WED AUG 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 AM HEAVY RAIN 2 SE RIVERSIDE 41.46N 91.55W
08/25/2021 M2.25 INCH WASHINGTON IA PUBLIC
&&
TASLocal storm report, Aug 25, 6:42 AM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
742 AM CDT WED AUG 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 AM HEAVY RAIN PARNELL 41.58N 92.01W
08/25/2021 M3.20 INCH IOWA IA TRAINED SPOTTER
RAINFALL THIS MORNING - STILL RAINING AND
LOTS OF STANDING WATER.
&&
TASFlash Flood, Iowa
- When
- August 25, 6:52 AM CST to 8:00 AM CST
- Where
- Iowa County, 3.7 mi W of Parnell to 3.44 mi N of Parnell
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 41.580, -92.072
Public report of creek flooding, through MPING. Street flooded in town, with lots of standing water. Relayed through broadcast media.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, August 25 to 29, 202113 deaths · 24 events
- Damaging Winds and Lightning Strike in Florida, August 25, 20211 death · $35,000 · 3 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 25, 20211 death · 20 events
- Excessive Heat and Heat in Arizona, August 25 to 27, 20211 death · 8 events
- Flash Flooding and Damaging Winds in Indiana, August 25, 2021$348,000 · 52 kt wind · 10 events
- Flash Flood in Ohio, August 25, 2021$100,000 · 1 event
- Damaging Winds in Virginia, August 25, 2021$31,000 · 50 kt wind · 11 events
- Damaging Wind in Mississippi, August 25, 2021$50,000 · 1 event
- Damaging Winds in Georgia, August 25, 2021$41,000 · 50 kt wind · 3 events
- Flash Flooding and Damaging Wind in West Virginia, August 25, 2021$36,000 · 50 kt wind · 3 events
- Hail in South Dakota, August 25, 2021$33,000 · 1.5 in hail · 1 event
- Flash Flooding in Pennsylvania, August 25, 2021$26,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 975963.